Topic: Trying a new chemo

It's been a while since I last posted anything on my husband.
His ONC doc tried him on folfox but have after one treatment the neuropathy had gotten so bad in his feet he could barley walk so it was discontinued. At that point we were told he was out of options for chemo since he had been on all of them that they use for CC. She suggest he try a phase one clinical trial. With all the information I got on it and feed back he decided he didn't want to try it. Plus since the cancer center was no where near  where we live it would have required us to live in a different city for a few months. It just isn't possible. Plus he said he didn't like the fact of not knowing the side effects that this would cause.
So we talked with his doctor and she said she presented his case in front of a tumor board. This specialty doctor from Karmanos Cancer Center was there and suggested treating him with Irintecan. It's a chemo they use for bowl cancer. It doesn't cause neuropathy so they figured he should do well with it.
He has had 2 treatments so far. No neuropathy but he has had it effect his speech. It's right towards the end of the infusion. He says his mouth gets real dry and he has a hard time talking. The first time he told the nurse and she made him set there to make sure he was going to be ok. The second time he didnt let any of us know until we started home and when he talked to me I noticed he was having problems and told me not to worry about it and it would clear up. Which it did. He's stubborn!
Now last week he has been complaining of some abdominal pain and says it goes into his back. We told the doctor and she pushed on his stomach and said everything felt fine. His bili level is normal also. So she said when his CA19-9 results come in and if there is much of a jump in it then she would see reason to do a scan other wise she said it could be scar tissue. Not to sure what to think of that. His CA19-9 is now 468. It's been on a steady climb. They should have the results of Fridays tomorrow.
They also checked his CEA tumor marker and that is now 12.2 which two weeks ago it was 9. Not sure if that a big jump?
He still looks good and doesn't look sick. A couple of weeks ago we took the kids to a NASCAR race. I think he was more excited the the rest of us put together.
I have learned just to take things one day at a time. But always wondering if its spreading more.
He still has the tumor in the liver and the 4 lymph nodes that they say are cancerous and are watching alot od other lymph nodes that are enlarged but not big enough to say them too are infected. Not on sizes since we were never told.
I have my good days mostly because I am still in denial.
It's so hard to except. I just look at him and think no way is this happening. The kids have their good and bad days. Their first day of school is tomorrow and I just worry about their school year. I have already looked into home schooling in case things get too bad. I think it would be better for them if things get bad. It's hard enough on them now in trying to stay focused, especially when they know he has a doctors appointment.
Well I'm sure i have rattled on long enough. Will put an update on as soon as i find out results from tumor marker.

My thoughts and prayers go out to every one.
Michele

Re: Trying a new chemo

Oh, Michele, I am just so sorry and I feel so bad for you and your family. Not sure if you ever went for another opinion? I just want to ask you one question about the kids. I am thinking perhaps going to school is good as they are then distracted for awhile as to what if going on at home. Not sure about them being at home 7 * 24, that a lot to take for kids. Of course you know your kids, I don't. Our thoughts and prayers are going to you as well! Hang in, Be Strong.

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

3 (edited by PCL1029 Mon, 02 Sep 2013 20:48:02)

Re: Trying a new chemo

Hi, Michele,
Dysarthria (Dysarthria is when you have difficulty saying words because of problems with the muscles that help you talk.) is one of the side effects of irinotecan.Back pain and abdominal pain are also  side effects of irinotecan too.  Irinotecan has anticholinesterase activity which may prolong neuromuscular cholinergic activities,please consult with the oncologist.
God bless.

Please know that my personal opinion is not intended nor implied to be a substitute for professional medical advice. If  provided, information are for educational purposes.Consult doctor is a MUST for changing of treatment plans.

Re: Trying a new chemo

Shel....Our Percy compiled a list of current chemotherapies for advanced CC. It is considered a rather harsh form of treatment, but has been commented on by numerous members:   

Here is the exert focused on Irinotecan:
12.Irinotecan(Camptosar)-inhibits DNA synthesis in tumor cells by inhibiting an enzyme called topoisomerase1 ;  useful but tough to take.
General Adverse Reactions include: asthenia(69%),fever(45%),pain(24%).headache(17%), back pain(14%), chills(14%) and edema(10),weight loss about (30%).
Hematologic side effects are anemia(60-96%),neutropenia(30-96%),and thrombocytopenia(96%). All adverse drug effects are dose-related and reversible.
GI toxicity: diarrhea,nausea and vomiting(70-86%), abdominal pain(57-67%),anorexia(43-59%),constipation(30%),mucositis .
Neurological side effects include: dizziness(15-21%)drowsiness(9%).
confusion(2.7%), vertigo and syncope.
Pulmonary side effects include: dyspnea (22%), and cough (17-20%). and pulmonary embolism.(PE)
Other adverse events include: exfoliative dermatitis,hand skin and foot syndrome(10%) when give with 5FU;hyperbilirubinemia (83%).
Cardiotoxicity include: angina,thrombosis,stroke,DVT,myocardial infraction.  Muscle cramps and paresthesias have been reported in post-marketing reports with irinotecan.---from clinical pharmacology-ip.com 12/6/2011
Drug-drug interaction : severe interaction with St.John's Wort, Atazanavir.Less  severe  with anticoagulants ,Sorafenib, anticonvulsive agent llike carbamazepine, phenytoin and primidone.

Additionally, the search function reveales many postings referring to the key word: Irinotecan.  I must caution you as it is lengthy and may be too confusing to read however; I will the decision of reading it up to you. 
http://www.cholangiocarcinoma.org/punbb … 1554482369

Michelle, this is a difficult situation.  It is the nature of the beast that everyone is affected by this cancer and children are particularly vulnerable to the changes occurring in their lives.  You might want to reach out to the school counselor and the teachers and explain the current circumstances.  My heart is with you.  This is much to carry and I hope that you have plenty of support.  Please keep us posted.
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER